Labs can vary. You should also inquire as to whether it in an ultra-sensitive PSA test or not. Different institutions use different PSA cutoffs to define BCR. HIstorically is was .4 and in some cases .2. In real life, we know on an ultra-sensitive PSA it should definitely be less than .1.
Bottom line is I would recheck it. a BCR will be obvious in that the rate will rise.View Thread
This is likely a side effect from hormonal therapy. When the testosterone is low that means the hormonal treatment is still giving a response. It will improve once the T rises. In the meantime you can ask your doctor if he can prescribe something such as Megace to help w/ the hot flashes.View Thread
That is a great question. Typically benign tissue left behind will result in an immediately detectable PSA after surgery which is usually very low (like in your case) and either stays stable or rises very slowly over time. A steadily rising PSA, however, should be considered cancer until proven otherwise.View Thread
The answer is yes. The only part of that story that is unusual is the psa of 24.6 -- that is a very high PSA for a supposedly small volume Gleason 6. Either the PSA was high for other reasons (prostatitis? infection? -- have you re-checked it recently) or the disease is understaged on the biopsy.View Thread
The slow rate of rise suggests a local recurrence as opposed to metastatic disease. Make sure they are checking an ultra-sensitive PSA. I would go ahead and get plugged in to see a radiation oncologist. You are young and you should treat aggressively. I would get an MRI and then start radiation therapy.View Thread
With all prostate cancer diagnoses you and your doctor should discuss:
1. active surveillance 2. radical prostatectomy 3. radiation 4. cryotherapy
The decision is made based on the aggressiveness of the tumor/PSA/Gleason score, etc as well as the patient's age and health. If you have more questions and want a second opinion do not be afraid to seek this out.
Take your time and make a decision you will be comfortable with.
Yes, Avodart and Finasteride both reduce the PSA by 50% or more in many cases. You need to double whatever your PSA is now to get the true reading. If the "high" reading was done while you had prostatitis I would wait and re-check in 2-3 months when the symptoms have resolved.
I would look back at the last several PSA values and take into account your age and health before determining if this PSA value requires further workup. (ie, a biopsy). A visit with a urologist might be the next best step.
Another option to consider is an MRI done at a high volume center with an experienced MRI radiologist. I agree w/ your urologist that often a significant cancer can be missed on biopsy. MRI will not only help identify a lesion in some cases but can be used to do an MRI guided biopsy of that lesion. That said, a 2nd biopsy is also a reasonable option.View Thread
The opinions expressed in WebMD Communities are solely those of the User, who may or may not have medical or scientific training. These opinions do not represent the opinions of WebMD. Communities are not reviewed by a WebMD physician or any member of the WebMD editorial staff for accuracy, balance, objectivity, or any other reason except for compliance with our Terms and Conditions. Some of these opinions may contain information about treatments or uses of drug products that have not been approved by the U.S. Food and Drug Administration. WebMD does not endorse any specific product, service or treatment.
Do not consider Communities as medical advice. Never delay or disregard seeking professional medical advice from your doctor or other qualified healthcare provider because of something you have read on WebMD. You should always speak with your doctor before you start, stop, or change any prescribed part of your care plan or treatment. WebMD understands that reading individual, real-life experiences can be a helpful resource, but it is never a substitute for professional medical advice, diagnosis, or treatment from a qualified health care provider. If you think you may have a medical emergency, call your doctor or dial 911 immediately.